Hand-foot skin reaction in patients treated with sorafenib: a clinicopathological study of cutaneous manifestations due to multitargeted kinase inhibitor therapy

    loading  Checking for direct PDF access through Ovid

Abstract

Background

Hand-foot skin reaction is a distinctive cutaneous side-effect of antineoplastic kinase inhibitor-targeted therapy. Severe hand-foot skin reaction requires postponement of treatment or dose reduction. Histopathological studies of skin toxicity associated with kinase inhibitors are currently unavailable.

Objectives

To report the clinical and histopathological findings of hand-foot skin reaction produced by the multikinase inhibitor sorafenib.

Methods

Nine patients with metastatic carcinoma—seven with renal cell carcinoma (RCC), one with melanoma and one with hepatocellular carcinoma (HCC)—received continuous, oral sorafenib 400 mg twice daily. Hand-foot skin reaction was defined and graded according to National Cancer Institute Common Toxicity Criteria 3.0. Biopsies from lesions of erythematous scaly or blistering skin were obtained from five cases (four RCC and one HCC).

Results

Seven of the nine (78%) patients developed hand-foot skin reaction characterized by well-demarcated, tender, erythematous papules and plaques with greyish blisters or hyperkeratotic, callus-like formations on palmoplantar surfaces and distal phalanges. Skin biopsy of hand-foot skin reaction lesions revealed epidermal acanthosis, papillomatosis, parakeratosis, dispersed dyskeratotic cells and keratinocyte vacuolar degeneration. Other skin toxicities included angular cheilitis, seborrhoeic dermatitis and perianal dermatitis.

Conclusions

The clinical manifestations and histopathological features of sorafenib-induced skin reactions are unique. The most relevant histopathological findings of hand-foot skin reaction include keratinocyte vacuolar degeneration, the presence of intracytoplasmic eosinophilic bodies, and intraepidermal blisters in the stratum malpighii. Further studies are warranted to elucidate the mechanisms of this novel multitargeted kinase inhibitor-associated skin reaction.

Related Topics

    loading  Loading Related Articles